Ohio, 2016Damaging Wind in Ohio, June 4, 2016
June 4, 2016 · NWS CLE · 1 event in 1 county or zone
A warm frontal boundary containing very moist air and dew points near 70 degrees lifted north across Ohio during the evening of June 4. Several mini-supercells developed and moved north from central Ohio producing little if any lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundary containing very moist air and dew points near 70 degrees lifted north across Ohio during the evening of June 4. Several mini-supercells developed and moved north from central Ohio producing little if any lightning. One of these storms produced a downburst in Wayne County southeast of Reedsburg. This downburst contained 80 to 90 mph winds and ripped off an extensive section of a barn roof. Minor damage to the roofs and walls of other buildings on the property was also sustained. Several power lines and poles were brought down by the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 7:46 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 4, 7:46 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
846 PM EDT SAT JUN 4 2016
.SYNOPSIS...
Low pressure over the lower Ohio Vally will move north across
the Great Lakes tonight. A cold front over the midwest will move
east and cross the area Sunday morning. A trough of low pressure
will drop across the lower Great Lakes on Monday. A deep trough
aloft will linger over the eastern Great Lakes into mid week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Not much instability to work with this evening with only 500 J/kg
of ML CAPE just clipping our southern counties. Psuedo warm front
with dewpoints approaching 70 degrees is also located in this area
and storms in the south have been rotating amidst the broad sheer.
These storms have otherwise just been producing heavy rain but
will continue to monitor for any stronger rotation. LCL's are also
low near 500 meters. Elsewhere have dropped back to just a slight
chance of thunderstorms for tonight with most areas receiving some
rain.
Previous discussion...
Plume of moisture and upward motion spreading northeast from the
upper low in Texas will spread showers and embedded thunder across
northwest Ohio. A second area of showers and thunderstorms will
fill in across the mid Ohio Valley where it is getting unstable
under the increasing low and mid level wind field as the jet
expands northward into the area. The feeling here is that the
severe threat should slide southeast of the forecast area based on
the current mesomodel capes and shear although cannot rule out a
strong storm or two in the southeast counties. There will be
enough support aloft that showers and scattered thunderstorms will
spread across the entire forecast area by early evening.
The weakening cold front over the Mississippi Valley will continue
east and will also provide additional upward motion later tonight as
it gets into the forecast area. Difficult to tell where the front
will be Sunday morning, perhaps I-71 by 12Z? The threat of showers
will taper off with frontal passage.
Lows tonight will be dictated mainly by the dew points, which will
rise into the 60s with the showers and probably not drop off too
much by daybreak except perhaps around the I-75 corridor.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
All of the model show a surface trough dropping across the
lower Great Lakes as the upper trough also moves east on Sunday.
New showers and thunderstorms will develop. Not sure how fast...
probably in the afternoon with the heating of the day and the
surface trough. With the steepening lapse rates as it gets
colder aloft there will almost certainly be thunder and cannot
rule out the risk of severe storms. The limiting factor will be the
amount of cloudiness that develops and amount of cape. Not a big
enough risk at the moment to specifically high light it in the
forecast.
The trough aloft will wobble over the Great Lakes through the early
part of the week with short waves dropping through the trough. Kind
of tough to time each wave too far in advance. It looks like Monday
could be between waves although it will be troughy enough for a
small chance of showers. Highs Monday should still sneak into the
mid 70s for most of the area. The next short wave may arrive Monday
night but there tends to be less activity at night and will not
forecast anything more than a chance/slight chance.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term forecast begins with a large upper level trough set up
over eastern Canada. This trough will extend a pair of shortwave
troughs that will move through the area on Tuesday and Wednesday.
These troughs will present nothing exciting except for some slight
chance to chance pops for both days and temperatures a couple
degrees below average. Some precipitation could linger on Wednesday
in the snow belt region before completely drying out on Thursday.
For Thursday through Saturday, the large trough over Canada will
have only meandered eastward to the Canadian Maritimes, thus putting
the region on the backside and in northwest flow aloft. The extended
models are beginning to hint at a bit of ridging trying to develop
for Thursday along with high pressure at the surface, allowing for
at least one dry day in the long term and temperatures recovering a
bit towards climatology. However, it looks as if there could be a
chance for more showers and thunderstorms on Friday and Saturday in
the NW flow pattern aloft.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
A line of light to moderate rain is just now moving into the
Toledo and Findlay areas. This line will continue to push east
across northern Ohio tonight ahead of a cold front. MVFR and brief
IFR possible with the heavier showers. The most persistent showers
will clear KERI by 10Z. Expecting MVFR CIGS to linger throught the
overnight before drier air works in behind the front. The front
will be getting into NWOH by 12Z, not clearing KERI until around
18Z. Expect wind to increase with and behind the front. Gusts
could be as high as 25 knots, at times, across NWOH especially.
Outlook...Areas of non-VFR Sunday in showers/thunderstorms. Non
VFR possible Sunday night through Tuesday.
&&
.MARINE...
A warm front over central Ohio will move northward tonight, ahead of
a developing area of low pressure over the western Great Lakes.
Thus, easterly winds over Lake Erie will shift around to the south
on Sunday morning and increase on Sunday afternoon. The developing
low pressure system will move eastward on Sunday and deepen before
moving northeast into Canada on Monday. With the departing low,
winds on Lake Erie will shift from the south to the west and
increase to 15 to 25 knots as colder air arrives. Waves will then
build to 3 to 5 feet late Sunday into Monday with these west winds
and a small craft advisory will probably be needed. Winds will
generally decrease Monday night into Tuesday, but 10 to 20 knot
winds from the west to northwest should continue through mid week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kosarik
NEAR TERM...KEC/Kosarik
SHORT TERM...Kosarik
LONG TERM...Sefcovic
AVIATION...Mayers/Sefcovic
MARINE...Sefcovic
Hazardous weather outlook, Jun 4, 3:40 AM EST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
440 AM EDT SAT JUN 4 2016
OHZ029>033-037-038-047-050845-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-
440 AM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THAT DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND
EVENING HAVE THE POTENTIAL TO BE STRONG TO SEVERE. DAMAGING WIND
WOULD BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027-028-036-089-
PAZ001>003-050845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
MARION-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
440 AM EDT SAT JUN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Wayne
- When
- June 4, 8:21 PM EST
- Where
- Wayne County, 1.25 mi ENE of Blachleyville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $60,000
- Reported by
- State Official
- Coordinates
- 40.780, -82.060
Straight line winds caused an extensive portion of a roof to be torn off of a barn, with additional roof and wall damage to other buildings. A couple power poles were also brought down by the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 4, 2016$190,000 · 1.5 in hail · 22 events
- Flash Flooding in New Mexico, June 4, 2016$110,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 4 to 5, 2016$50,000 · 17 events
- Tornado and Flood in Ohio, June 4, 2016$100,000 · EF0 · 2 events
- Tornado in Indiana, June 4, 2016$40,000 · EF0 · 1 event
- Lightning Strikes in Florida, June 4, 2016$25,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$25,000 · 60 kt wind · 3 events
- Flash Flooding in Texas, June 4, 2016$20,000 · 3 events
- Damaging Winds in North Carolina, June 4, 2016$17,000 · 55 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 201650 kt wind · 8 events
- Dense Fog in Virginia, June 4, 20167 events
- Hail and Damaging Winds in West Virginia, June 4, 2016$3,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641707.